Hail, Clark
- When
- May 26, 12:24 PM CST
- Where
- Clark County, 0.49 mi E of Owen
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 44.950, -90.560
Scattered thunderstorms moved across parts of western Wisconsin during the afternoon and evening of May 26th. These storms blew down trees and power lines near Owen (Clark County) with one of the trees landing on a house.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Scattered thunderstorms moved across parts of western Wisconsin during the afternoon and evening of May 26th. These storms blew down trees and power lines near Owen (Clark County) with one of the trees landing on a house. Additional storms during the evening caused more wind damage with trees blown down in La Crosse and Barre Mills (La Crosse County). In Onalaska (La Crosse County), a power pole was blown down along with some trees. The storms also spawned a funnel cloud near Greenwood (Clark County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 26, 11:59 AM CST, 25 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 1259 PM CDT Tue May 26 2020 .UPDATE... Issued at 1259 PM CDT Tue May 26 2020 Early this afternoon, isolated to scattered showers/storms continued to lift north across southeast MN into central WI associated with weak warm advection/moisture transport in an increasingly unstable environment/minimal capping. These storms could produce a bit of hail/gusty winds. Little overall change to the expected evolution of storms later today with the approach of a shortwave trough and surface low working slowly north across western IA. The strongest forcing for ascent looks to be focused near the surface boundary near/just west of the area. This is expected to be where convective coverage is highest. With an uncapped environment and some ascent ahead of the wave, do expect an uptick in convection by around 21Z across northeast Iowa, with these storms moving north into the early evening. Convective coverage may be less across parts of southwest/central WI, more removed from the forcing. As the low- level jet increases, the 0-3 km shear will ramp up this afternoon. Although the moist vertical profiles show a fairly skinny CAPE, about 1000-1500 J/kg of MLCAPE is expected. These profiles could limit the hail threat, although the relatively strong low-level wind shear could support a few tornadoes/strong winds. High pwats around 1.75 inches support a heavy rain threat with any storms. && .SHORT TERM...(Today through Thursday Night) Issued at 339 AM CDT Tue May 26 2020 Forecast concerns will be risk of severe storms today...additional rainfall (excessive rainfall)...and the delay of the rain moving out of the area. Recent water vapor satellite imagery...heights and lightning highlight the closed closed over ND/SD with the h5 trough extending southward toward Texas. The storms quickly pushed north across the forecast area this evening. Another area of thunderstorms was noted across Missouri. These storms were in the vicinity of a 35-45kt low level jet. The h3 jet continues to strengthen to our west and was around 65kts across the western Dakotas. The drought monitor had a portion of the forecast area in the abnormally dry on it's recent update 5/21 (www.droughtmonitor. unl.edu.)...thus the rain is welcome. Hourly rates have varied from 0.01 to 0.50" per hour. Rainfall amounts are variable due to the convective nature of the system. Dual pol estimates vary from a trace to an inch or two and MRMS estimates have been a good match. with the reports thus far. There were some good general areas of 0.30" to 1.25" across northeast Iowa into parts of southeast MN and toward La Crosse into Trempealeau counties. The soils have been absorbing the rainfall and any issues have mainly been confined to water ponding on streets. Here at the NWS office we had 1.15". RST had 0.98"...LSE 1.01" and 1.36" at Decorah. Through Thursday...the h5 pattern slowly evolves with the the closed low morphing southward across KS/OK as an area of h5 low pressure across Canada slowly moves its trough across the Northern Plains...before the troughs try to merge again Thursday into Friday. The Gulf has been open...allowing deep moisture transport northward. The precipitable water value at MPX was 1.22"...however PWAT values are progged to increase this afternoon/evening to 1.50" to 2". Moisture transport vector magnitudes increase over IA this afternoon and lift north into northern WI by 06Z. Stronger forcing is expected to be realized this afternoon and tonight leading to an increase in the severe weather potential and rainfall amounts. The RAP/HRRR show a smaller cluster of storms may lift north across NE IA/SE MN/WCNTRL WI between 15Z and 18Z. The HRRR is a little faster than the RAP...so there are some timing differences though. A more organized area of thunderstorms over southern Iowa is forecast to lift north later this afternoon into the evening hours as surface surface low pressure lifts into western Iowa. SBCAPE values increase to 2000 to 3000 J/kg in an uncapped environment as helicity in the 0-3 layer increases to 200 m2/s2 by 00Z. Forecast soundings back the low level flow increasing the low level flow toward 00Z. The HREF 0-1 storm relative helicity values increase especially in the 22-06Z timeframe. The 0-3 bulk shear of 50kts over northwest Missouri at 12Z lifts north into NW Iowa by 18Z...SW MN by 21Z and a broad 35 to 45kt area over southern and central MN by 00Z. SPC has included a slight risk of severe storms northwest of the marginal area...northwest of a line from Prairie du Chien to Tomah, or the northwest two thirds of the forecast area. Locally heavy rain will be possible. The storm motions are still on the brisk side at 30kts, however parts of MN along the front may experience more training and widespread heavier rains. Flash flood guidance is likely still in the 2 to 3.5 inch range...decreasing toward MSP. Drying takes place later tonight, however shower and thunderstorm redevelopment is expected Wednesday afternoon through Thursday night. .LONG TERM...(Friday through Tuesday) Issued at 339 AM CDT Tue May 26 2020 Finally, the cold front is driven to the east by Friday morning. Somewhat cooler highs are forecast Friday and Saturday as surface high pressure builds into the region. The ridge amplifies over the forecast area for Monday and Tuesday with some rain chances. Highs Monday and Tuesday return to the 70s/80s. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1259 PM CDT Tue May 26 2020 VFR conditions are expected this afternoon, with scattered showers and a few thunderstorms possible as a system approaches from the south. For now, have kept this as VCSH in the TAFs for the afternoon, but may need to add in thunder if storms become more widespread than anticipated. Chances for storms should increase this evening, especially toward KRST. Shower and storm chances should then decrease by late tonight. However, guidance suggests some lower MVFR to IFR ceilings may come into KRST and possibly KLSE by late night or tomorrow morning from the west. There are hints that these lower ceilings will then start to scatter out by late morning as daytime heating kicks in. Winds will be southerly around 5 to 15 knots throughout the period, with the exception of near any storms which may produce gustier winds. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && UPDATE...JM SHORT TERM...Zapotocny LONG TERM...Zapotocny AVIATION...Lee
Hazardous Weather Outlook National Weather Service La Crosse WI 515 AM CDT Tue May 26 2020 IAZ008>010-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053-271015- Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Wabasha-Dodge-Olmsted- Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo-Trempealeau- Jackson-La Crosse-Monroe-Juneau-Adams-Vernon- 515 AM CDT Tue May 26 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are expected today and tonight. The primary hazards will be damaging winds, large hail, lightning, locally heavy rain and isolated tornadoes. Again, two rounds of storms are expected. Isolated storms will be possible this morning into early afternoon. A better chance for scattered storms is later this afternoon. A strong weather disturbance will lift north later this afternoon across western Iowa into Minnesota. The main tornado threat area appears northwest of a line from Prairie du Chien to Tomah. Brief heavy rain may accompany any of the storms that form. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are expected again Wednesday into Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and this evening. Spotter reports would be appreciated. Please relay any information about observed severe weather to the National Weather Service. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ011-029-030-WIZ054-055-061-271015- Allamakee-Fayette-Clayton-Crawford-Richland-Grant- 515 AM CDT Tue May 26 2020 This Hazardous Weather Outlook is for portions north central Wisconsin. .DAY ONE...This Afternoon and Tonight Strong to possibly severe thunderstorms are expected today and tonight. The primary hazards will be damaging winds, large hail, lightning, and locally heavy rain. Isolated storms will be possible this morning into early afternoon. A better chance for scattered storms is later this afternoon. A strong weather disturbance will lift north later this afternoon across western Iowa into Minnesota. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are expected again Wednesday into Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter reports would be appreciated. Please relay any information about observed severe weather to the National Weather Service. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Zapotocny
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1011 AM CDT TUE MAY 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 PM TSTM WND DMG 1 ESE CASTALIA 43.10N 91.65W
05/25/2020 WINNESHIEK IA EMERGENCY MNGR
DAMAGE TO SEVERAL FARM BUILDINGS NEAR AND
ALONG 130TH AVE.
&&Special Weather Statement National Weather Service La Crosse WI 1258 PM CDT Tue May 26 2020 IAZ010-011-029-030-MNZ088-096-WIZ017-029-032>034-041>044-053>055- 061-262000- Winneshiek-Allamakee-Fayette-Clayton-Winona-Houston-Taylor-Clark- Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon- Crawford-Richland-Grant- Including the cities of Decorah, Waukon, Oelwein, Elkader, Winona, Caledonia, Medford, Neillsville, Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship, Viroqua, Prairie Du Chien, Richland Center, and Platteville 1258 PM CDT Tue May 26 2020 ...Scattered Storms Developing... Scattered thunderstorms will impact portions of northeast Iowa, southeast Minnesota and southwest and central Wisconsin through mid-afternoon. Lightning and brief heavy downpours are expected, with small hail and wind gusts up to 40 mph possible with stronger storms. Be prepared to seek safe shelter if storms approach.
The La Crosse radar (KARX), 135 km away, was scanning. The volume nearest the first event began at 18:24 UTC.
5 thunderstorm wind, 1 hail. Local standard time, as filed.
Trees and power lines were blown down in and near Owen. One tree landed on a house and over 1,100 customers were without power after the storms moved through.
Trees were blown down near Fountain City. One of the downed trees blocked both lanes of a road.
Trees were blown down in La Crosse.
Trees were blown down in Barre Mills.
Trees and a power pole were blown down in Onalaska.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892030, 892040, 892366, 892046, 892048, 892049.